Red Skin Syndrome vs. Eczema - Be Aware of Topical Steroid Addiction.

Red Skin Syndrome vs. Eczema

Red skin syndrome is a classic case of the cure often being worse than the affliction itself.

Eczema, despite the number of people all around the world who are afflicted, is still misunderstood in much of the medical community. For some doctors, the cure is as simple as this: red inflamed skin? No problem, topical steroids will fix it! For some cases, and in the short term, they are right. If someone has occasional flare-ups of eczema, the short term use of a steroidal cream can be a godsend. But if your bouts of eczema are more regular and painful, the constant use of steroidal cream can actually make matters far, far worse.

Red skin syndrome (RSS) is also known as topical steroid addiction (TSA). It is right there in the name, addiction. After using steroidal creams as an eczema treatment for extended periods of time, your skin starts to require the artificial hormones that make that treatment effective. If you try to stop the treatment, your skin desperately needs that hormone to prevent inflammation. This can lead to terrible cases of red, itchy, peeling, and irritated skin. Sound familiar? Because RSS can mimic the symptoms of eczema, many doctors will assume that RSS is just another case and will prescribe stronger and stronger steroidal creams. This creates a vicious cycle of rebounding, where the cessation of the treatment actually worsens the symptoms, requiring the use of more treatment, cream, etc.

What can you do? Make sure that your doctor understands the affliction and is supportive as you both search for an effective treatment. Stop using steroidal topical creams and gels. Yes, this can result in heavy skin inflammation but, as with all physical addictions, the only way out is to get through the withdrawal period. Unfortunately, there are no known treatments for dealing with these withdrawal symptoms. Wet wrap therapy is a treatment that can lessen the effects of RSS.  It can be a nightmare to get through, but thankfully RSS should resolve after you have made it through withdrawal.

The good news is that there is a simple way to mitigate the risk of RSS. Resist the urge to use topical steroids as a regular treatment of your eczema. The short-term relief of symptoms could be followed by long-term pain and worse skin issues than ever. When you are prescribed any sort of cream, make sure that you use it as directed and do not use it to control minor or mild outbreaks. Think of it as a “break glass in case of emergency” treatment. You could look for alternative treatments for eczema that don’t carry the risk of rebound symptoms. If you do suffer from RSS, there are a number of support forums online where you can connect with other sufferers and share stories and frustrations. The important thing is that you never give up hope and realize that, as painful and itchy as RSS can be, you can get past it and find new and better ways of dealing with your eczema in the future.

For more information visit http://itsan.org.